Alert archive / Maryland / Flash Flood Warnings in 2004
Flash Flood Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at May 17, 2004, 3:36 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2004, 3:36 PM EDT (19:36 UTC)
- Expired
- May 17, 2004, 5:30 PM EDT
- In force
- 114 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Wicomico County, MD, Worcester County, MD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 817 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 171939 FFWAKQ MDC045-047-172130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 336 PM EDT MON MAY 17 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... WICOMICO COUNTY IN SOUTHEAST MARYLAND WORCESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 530 PM EDT * AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR LIBERTYTOWN AND IT WAS NEARLY STATIONARY. * THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR... 5 MILES NORTHWEST OF OCEAN PINES BY 350 PM EDT EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3837 7547 3824 7531 3846 7503 3845 7535 $$ LYNCH
1 follow-up statement
000 WGUS71 KAKQ 172134 FFSAKQ MDC045-047-172200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 534 PM EDT MON MAY 17 2004 ...THE FLASH FLOOD WARNING FOR WORCESTER AND WICOMICO COUNTIES WILL EXPIRE AT 530 PM EDT... THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL HAVE FINALLY DISSIPATED ALONG THE WICOMICO AND WORCESTER COUNTY BORDER AND AREAS EAST INTO WESTERN WORCESTER COUNTY. AS A RESULT...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AS OF 530 PM. MAXIMUM RAINFALL TOTALS IN THE WARNING AREA RANGED BETWEEN 8 AND 9 INCHES ACCORDING TO RADAR ESTIMATES. AT 530 PM EDT...THE NATIONAL WEATHER SERVICE RECEIVED A REPORT OF A ROAD WASHED OUT DUE TO THE TORRENTIAL RAIN...ON PURNELL CROSSING ROAD BETWEEN THE TOWNS OF WILLARDS AND POWELLSVILLE. LAT...LON 3837 7547 3824 7531 3846 7503 3845 7535 $$ HURLEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at May 17, 10:15 AM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, May 17, 10:15 AM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE WAKEFIELD VA 1015 AM EDT MON MAY 17 2004 UPDATED ZONES TO IMPROVE AFTERNOON WORDING...REST OK. WEAK HIGH PRESSURE RIDGE IS ANCHORED AND ELONGATED ALONG THE MID ATLANTIC COAST. FRONTAL BOUNDARY OVER NORTHERN VIRGINIA EXTENDING EASTWARD INTO MARYLAND AND NORTHERN DELAWARE WILL LIFT NORTH AS A WARM FRONT THROUGH THE DAY. MULI-CELL CONVECTION POSSIBLE IN WEAKER SHEAR...WARM SECTOR THIS AFTERNOON INDICATED BY ETA-MODEL...WITH THUNERSTORM WIND GUSTS AND HAIL THROUGH EVENING HOURS. BEST LOCATION ACROSS NORTHERN VIRGINIA...DELMARVA AND WEST OF I-95...AS BOUNDARY WORKS NORTHWARD. CURRENTLY 30 POPS OVER MOST OF FORECAST AREA...SLIGHT CHANCE EAST OF I-95 TO THE COAST AND OVER NORTH CAROLINA COUNTIES...NOTHING FIRING CURRENTLY BUT WILL CONTINUE TO MONTITOR SATELITE AND RADAR FOR INITIAL STORM DEVELOPMENT. CLOUDS CONTINUE TO FILTER IN FROM TEH WEST SHOULD HELP KEEP TEMPS DOWN INTO LOW 80S...SLIGHTLY COOLER THAN PREVIOUS DAYS. MARINE...ONLY MINOR WORDING CHANGES PLANNED. 22 PREVIOUS AFD BELOW... .SYNOPSIS...HI PRES RDG WILL REMAIN JUST OFF THE MID ATLC CST INTO TUE...WITH A FRNTL BNDRY DROPPING THRU FM THE N WITH SCTD SHRAS AND TSRAS WED AFTN INTO WED NGT. && .DISCUSSION...WEAK LEFTOVR BNDRIES FM YESTERDAYS CONVECTION WILL BE ARND TDY...POSSIBLY HELPING TO PRODUCE ISLTD TO SCTD PCPN AGAIN. BETTER CHCS FOR ACTIVITY WILL BE OVR OUR WRN AND NRN CNTIES...AS UA/SFC RDG REBUILDS ALNG CST. WITH ISLTD SHRAS ON RDR RIGHT NOW...WILL LEAVE ANY MENTION OF TIMING OUT OF TDY FCST. LATER TUE INTO THU...UA/SFC RDGING BREAKS DWN ALLOWING SOME NRN STREAM ENERGY WITH FRNTL BNDRY TO APPROACH AND DROP ACRS REGION. THIS FRNT LUKS LIKE IT CUD BRING SCTD SHRAS AND TSRAS TO THE ENTIRE AREA WED AFTN THRU WED NGT. GENERALLY PRTLY CLDY AND WRM CONDITIONS WILL BE THE RULE THU THRU SUN...AS UA RDGING SLIDES FM THE LWR MS VLLY TO OFF THE MID ATLC CST. ISLTD CONVECTION POSSIBLE LATER THU INTO FRI WITH A COUPLE OF WK BNDRIES. && .PRELIMINARY POINT TEMPS/POPS... SBY 81 64 84 66 / 30 20 30 30 OXB 75 63 79 66 / 30 20 30 30 WAL 78 65 82 67 / 20 10 30 30 FVX 83 63 85 64 / 30 20 30 30 RIC 82 64 85 66 / 30 20 30 30 PTB 83 64 85 66 / 30 20 30 30 AKQ 83 65 86 66 / 20 10 20 20 PHF 83 67 85 68 / 20 10 20 20 ORF 83 67 85 68 / 20 10 20 20 ECG 83 66 85 67 / 20 10 20 20 && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. && 32/25
Hazardous weather outlook, May 17, 5:35 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 535 AM EDT MON MAY 17 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-181000- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 535 AM EDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE REGION TODAY. SOME OF THE STORMS MAY CONTAIN TORRENTIAL DOWNPOURS WHICH COULD CAUSE LOCALIZED FLOODING ESPECIALLY IN LOCATIONS THAT SAW HEAVY RAIN ON SUNDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID TG THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, May 17, 1:52 PM EDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 152 PM EDT MON MAY 17 2004 MDZ024-025-171815- INLAND WORCESTER MD-MARYLAND BEACHES MD- 152 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORM MOVING THROUGH WORCESTER COUNTY... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL WORCESTER COUNTY...OR ABOUT 13 MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR SHOWELL AT 200 PM EDT...BISHOP AT 205 PM EDT...BISHOPVILLE AT 210 PM EDT. WIND GUSTS TO 45 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. 22
Special weather statement, May 17, 2:23 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 223 PM EDT MON MAY 17 2004 MDZ022-024-025-171900- INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD- 223 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORM OVER WICOMICO AND WORCESTER COUNTIES... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER CENTRAL WORCESTER COUNTY...WITH THE STRONGEST STORM ABOUT 14 MILES WEST OF OCEAN CITY. THE STORMS WERE MOVING NORTHEAST AT 20 MPH. STRONG THUNDERSTORMS WILL BE NEAR WHALEYVILLE AND BERLIN AT 230 PM EDT...SHOWELL AT 235 PM EDT...BISHOP AND OCEAN PINES AT 240 PM EDT...BISHOPVILLE AT 245 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL WITH THE STRONGEST STORMS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. FOSTER
Special weather statement, May 17, 3:13 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 313 PM EDT MON MAY 17 2004 MDZ024-025-172001- INLAND WORCESTER MD-MARYLAND BEACHES MD- 313 PM EDT MON MAY 17 2004 ...STRONG THUNDERSTORMS TRACKING SLOWLY TOWARD OCEAN CITY... AT 305 PM...RADAR SHOWED A CLUSTER OF THUNDERSTORMS FROM SOUTHERN DELAWARE TO NEAR BERLIN. THE STORMS WERE NEARLY STATIONARY...BUT WERE DRIFTING EAST AT AROUND 5 MPH. THE STORMS WILL SLOWLY APPROACH OCEAN CITY THROUGH 4 PM...AND WILL LIKELY WEAKEN AS THEY DRIFT EAST. RADAR ESTIMATED OVER 3 INCHES OF RAIN LOCALLY...AND ANOTHER INCH IS POSSIBLE BEFORE ENDING. THIS WILL RESULT IN PONDING OF WATER ON ROADWAYS...AND STANDING WATER IN LOW LYING AREAS. IF YOU DO NOT KNOW HOW DEEP THE WATER IS ON THE ROAD...TURN AROUND AND FIND ANOTHER ROUTE. THUNDERSTORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...SMALL HAIL AND GUSTY WINDS TO 35 MPH. IF YOU ARE OUTSIDE AND CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING...EVEN IF RAIN IS NOT FALLING AT YOUR LOCATION. SEEK SAFE SHELTER UNTIL THE THUNDER HAS ENDED. NS
Nearby
Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.